Journal of Combinatorial Optimization

, Volume 27, Issue 2, pp 315–327 | Cite as

Improved approximation algorithms for the max-bisection and the disjoint 2-catalog segmentation problems

  • Zi Xu
  • Donglei Du
  • Dachuan Xu


We consider the max-bisection problem and the disjoint 2-catalog segmentation problem, two well-known NP-hard combinatorial optimization problems. For the first problem, we apply the semidefinite programming (SDP) relaxation and the RPR2 technique of Feige and Langberg (J. Algorithms 60:1–23, 2006) to obtain a performance curve as a function of the ratio of the optimal SDP value over the total weight through finer analysis under the assumption of convexity of the RPR2 function. This ratio is shown to be in the range of [0.5,1]. The performance curve implies better approximation performance when this ratio is away from 0.92, corresponding to the lowest point on this curve with the currently best approximation ratio of 0.7031 due to Feige and Langberg (J. Algorithms 60:1–23, 2006). For the second problem, similar technique results in an approximation ratio of 0.7469, improving the previously best known result 0.7317 due to Wu et al. (J. Ind. Manag. Optim. 8:117–126, 2012).


Max-bisection problem 2-Catalog segmentation problem Approximation algorithm Semidefinite programming RPR2 rounding 



The authors are grateful for the anonymous reviewers to give some helpful comments to improve this paper.


  1. Dodis Y, Guruswami V, Khanna S (1999) The 2-catalog segmentation problem. In: Proceedings of SODA, pp 378–380 Google Scholar
  2. Feige U, Langberg M (2006) The RPR2 rounding technique for semidefinite programs. J Algorithms 60:1–23 CrossRefMATHMathSciNetGoogle Scholar
  3. Frieze A, Jerrum M (1997) Improved approximation algorithms for max k-cut and max-bisection. Algorithmica 18:67–81 CrossRefMATHMathSciNetGoogle Scholar
  4. Guruswami V, Makarychev Y, Raghavendra P, Steurer D, Zhou Y (2011) Finding almost-perfect graph bisections. In: Proceedings of ICS, pp 321–337 Google Scholar
  5. Goemans MX, Williamson DP (1995) Improved approximation algorithms for maximum cut and satisfiability problems using semidefinite programming. J ACM 42:1115–1145 CrossRefMATHMathSciNetGoogle Scholar
  6. Halperin E, Zwick U (2002) A unified framework for obtaining improved approximation algorithms for maximum graph bisection problems. Random Struct Algorithms 20:382–402 CrossRefMATHMathSciNetGoogle Scholar
  7. Kleinberg J, Papadimitriou C, Raghavan P (1998) Segmentation problems. In: Proceedings of STOC, pp 473–482 Google Scholar
  8. Raghavendra P, Tan N (2012) Approximating CSPs with global cardinality constraints using SDP hierarchies. In: Proceedings of SODA, pp 373–387 Google Scholar
  9. Saket R (2010) Quasi-random PCP and hardness of 2-catalog segmentation. In: Proceedings of FSTTCS, pp 447–458 Google Scholar
  10. Wu C, Xu D, Zhao X (2012) An improved approximation algorithm for the 2-catalog segmentation problem using semidefinite programming relaxation. J Ind Manag Optim 8:117–126 MathSciNetGoogle Scholar
  11. Xu D, Han J (2003) Approximation algorithm for max-bisection problem with the positive semidefinite relaxation. J Comput Math 21:357–366 MATHMathSciNetGoogle Scholar
  12. Xu D, Ye Y, Zhang J (2002) A note on approximating the 2-catalog segmentation problem. Working Paper, Department of Management Sciences, Henry, B Tippie College of Business, The University of Iowa, Iowa City, IA, 52242, USA Google Scholar
  13. Xu D, Ye Y, Zhang J (2003) Approximating the 2-catalog segmentation problem using semidefinite programming relaxations. Optim Methods Softw 18:705–719 CrossRefMATHMathSciNetGoogle Scholar
  14. Ye Y (2001) A 0.699-approximation algorithm for max-bisection. Math Program 90:101–111 CrossRefMATHMathSciNetGoogle Scholar
  15. Zwick U (1999) Outward rotations: a tool for rounding solutions of semidefinite programming relaxations, with applications to max cut and other problems. In: Proceedings of STOC, pp 679–687 Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2012

Authors and Affiliations

  1. 1.Department of MathematicsShanghai UniversityShanghaiP.R. China
  2. 2.Faculty of Business AdministrationUniversity of New BrunswickFrederictonCanada
  3. 3.Department of Applied MathematicsBeijing University of TechnologyBeijingP.R. China

Personalised recommendations